Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 332, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 6, 2017, 6:43 PM MDT for Chaves County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 6:43 PM MDT (00:43 UTC)
- Expired
- Aug 6, 2017, 7:07 PM MDT
- In force
- 24 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chaves County, NM
The radar
The Cannon AFB radar (KFDX), 147 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2392 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076
WUUS55 KABQ 070043
SVRABQ
NMC005-070130-
/O.NEW.KABQ.SV.W.0332.170807T0043Z-170807T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
643 PM MDT SUN AUG 6 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Chaves County in southeastern New Mexico...
* Until 730 PM MDT.
* At 643 PM MDT, a severe thunderstorm was located 11 miles east of
Bottomless Lakes State Park, or 21 miles east of Roswell, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Chaves County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3329 10423 3347 10424 3354 10381 3322 10382
TIME...MOT...LOC 0043Z 266DEG 15KT 3339 10415
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
293
WWUS55 KABQ 070107
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
707 PM MDT SUN AUG 6 2017
NMC005-070117-
/O.CAN.KABQ.SV.W.0332.000000T0000Z-170807T0130Z/
Chaves-
707 PM MDT SUN AUG 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHAVES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with thunderstorms in this
area.
LAT...LON 3329 10423 3347 10424 3354 10381 3322 10382
TIME...MOT...LOC 0104Z 266DEG 15KT 3340 10404
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:50 PM MDT, 53 minutes earlier.
Area forecast discussion, Aug 6, 5:50 PM MDT, 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 550 PM MDT Sun Aug 6 2017 .AVIATION... 00Z TAF CYCLE Sct thunderstorms will continue at times across the eastern plains overnight with isold activity continuing central and west until shortly after sunset. Areas of upslope stratus clouds will develop along and east of the central mountain chain mainly after 07/06Z. Moderate east winds are likely at KABQ after 07/04Z. Low clouds across the east will gradually dissipate after approximately 07/15Z with afternoon convection mainly confined to the Tusas mountains and eastern third of the state. 33 && .PREV DISCUSSION...238 PM MDT Sun Aug 6 2017... .SYNOPSIS... A backdoor cold front will lead to an uptrend in storm coverage and intensity east of the Central Mountain Chain today and especially Monday evening when locally heavy rainfall and flash flooding are possible. More specifically, the East Central and Southeast Plains will be in for a round of heavy rain producing storms Monday evening overnight into Tuesday morning. Otherwise, a ridge of high pressure with build over New Mexico going into mid week, with a downtrend in daily rounds of storms and an uptrend in temperatures. Look for an uptrend in storms toward the end of the week and into next weekend as monsoonal moisture surges back over the state. && .DISCUSSION... Another relative down day in terms of storm coverage/intensity so far, except that a backdoor front across eastern New Mexico will likely lead to a convective uptrend over the next several hours. The latest LAPS convective analysis shows sbCAPE values of 2000-3000 J/Kg and LIs of -5 to -7C behind the front where surface dewpoint temperatures are in the low to mid 60s. Latest KFDX VAD wind profile shows decent directional shear in the lower atmosphere, so given the instability we're expecting some strong to potentially low-end severe storms late this afternoon and evening. Elsewhere this afternoon/evening, garden variety storms are expected with little wetting rain (i.e. >= 0.10"). Monday is looking more interesting in terms of severe and flash flood potential across the Eastern Plains behind the backdoor front. The 12z GFS and NAM shows significant QPF Monday afternoon and overnight across the East Central and Southeast Plains, possibly as far west as the highlands. Both models show PWATs increasing to near 2.0" in the Pecos River Valley south of Santa Rosa Monday evening, with relatively slow storm motion. For now, added a mention of locally heavy rainfall to portions of the Eastern Plains, but later shifts will need to look closer at the need for a flash flood watch for Monday night. Going into mid week, the upper high south of New Mexico will build over the state, leading to a convective downtrend with PWATs going below normal and temperatures trending back to near/above normal. Look for PWATs and storms to trend back up toward the end of the work week and into the weekend as the upper high shifts back south or southeast of New Mexico and another backdoor front helps to recharge moisture over the state. The 12z GFS, in particular, is painting a very wet picture for next weekend. 11 && .FIRE WEATHER... Daily rounds of afternoon convection and monsoonal moisture will continue through the forecast period. This will fire weather concerns fairly low over most of the region. Through Wednesday, the bulk of the convection will remain over the eastern half of the as the ridge axis recenters along the AZ/NM border. This will produce a drying trend over the western half of the state with daytime RH values lowering into the 20-30 percent range west of the Central Mountains. The driest day is expected to be Wednesday with minimum RH values in the 15-20 percent range over west central New Mexico. Overnight recoveries during this time will remain excellent with values over 65 percent. Haines values will also peak on Wednesday with values of 4-5 over most of western NM with an area of 6 near the Four Corners region. Winds will remain 10 mph or less over most of the forecast area through mid-week. By Thursday, the ridge axis will shift back eastward, allowing for showers and thunderstorms to return to the west and diminish slightly over the east. Minimum RH values will respond accordingly with minimums in the 25-35 percent rage with excellent recoveries. 54/Fontenot && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 11
Hazardous weather outlook, Aug 6, 3:38 AM MDT, 15 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 338 AM MDT Sun Aug 6 2017 NMZ501>540-071100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 338 AM MDT Sun Aug 6 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Showers and thunderstorms with locally heavy rainfall will impact eastern NM today and tonight. There is also a marginal risk for severe thunderstorms across the eastern plains where large hail and strong downburst winds are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heavy rainfall is expected Monday through Thursday along and east of the central mountain chain, where localized areas of flash flooding may occur. The most susceptible areas will be within steep terrain and where heavy rainfall has saturated soils over the past week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. Guyer
In the hours before
Special weather statement, Aug 6, 4:25 PM MDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Albuquerque NM 425 PM MDT SUN AUG 6 2017 NMZ529-532-533-062300- Eastern San Miguel County-Guadalupe County-Northeast Highlands- 425 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND NORTHERN GUADALUPE COUNTIES UNTIL 500 PM MDT... At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Dilia, or 22 miles southeast of Las Vegas, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm along with heavy rain. This storm will remain over mainly rural areas of south central San Miguel and northern Guadalupe Counties. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3530 10510 3546 10500 3537 10463 3514 10479 TIME...MOT...LOC 2224Z 294DEG 17KT 3536 10497
Special weather statement, Aug 6, 4:59 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
459 PM MDT SUN AUG 6 2017
NMZ532-533-062330-
Eastern San Miguel County-Guadalupe County-
459 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES UNTIL 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Colonias, or 22 miles northwest of Santa Rosa, moving
southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Santa Rosa Lake State Park and Colonias.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3500 10464 3518 10499 3532 10491 3533 10486
3525 10450
TIME...MOT...LOC 2258Z 294DEG 20KT 3524 10487Special weather statement, Aug 6, 5:18 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
518 PM MDT SUN AUG 6 2017
NMZ537-538-062345-
Chaves County Plains-De Baca County-
518 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Yeso to 12 miles northeast of
Mesa to 29 miles northwest of Elkins. Movement was east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms along with heavy rain.
Locations impacted include...
State Road 20 between Mesa and Fort Sumner, Yeso Creek and Whites
Draw.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3455 10425 3420 10411 3398 10393 3398 10440
3413 10463 3440 10471
TIME...MOT...LOC 2315Z 259DEG 24KT 3435 10462 3414 10457 3401 10439Special weather statement, Aug 6, 5:31 PM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Albuquerque NM 531 PM MDT SUN AUG 6 2017 NMZ533-070000- Guadalupe County- 531 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GUADALUPE COUNTY UNTIL 600 PM MDT... At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Cuervo, or 14 miles northeast of Santa Rosa, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm along with heavy rain. Locations impacted include... Newkirk and Cuervo. This includes Interstate 40 between Mile Markers 285 and 300. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3504 10463 3521 10457 3519 10422 3492 10430 TIME...MOT...LOC 2330Z 283DEG 14KT 3511 10452
Special weather statement, Aug 6, 5:47 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Albuquerque NM 547 PM MDT SUN AUG 6 2017 NMZ530-531-070015- Union County-Harding County- 547 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND WEST CENTRAL UNION COUNTIES UNTIL 615 PM MDT... At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Bueyeros, or 28 miles northeast of Mosquero, moving east to southeast at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm along with heavy rain. This storm will remain over mainly rural areas of northeastern Harding and west central Union Counties. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3608 10387 3625 10380 3620 10346 3595 10358 TIME...MOT...LOC 2346Z 289DEG 12KT 3615 10376
Local storm report, Aug 6, 6:21 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
621 PM MDT SUN AUG 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 ESE SANTA ROSA 34.94N 104.64W
08/06/2017 M59 MPH GUADALUPE NM AWOS
KSXU AWOS.
&&
EVENT NUMBER ABQ1702142
CMLThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:05 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 115 min |
| Aug 6, 6:19 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 116 min |
| Aug 6, 6:25 PM MDT | Areal Flood Advisory | ABQ | De Baca | 110 min |
| Aug 6, 6:51 PM MDT | Areal Flood Advisory | ABQ | Chaves | 114 min |
| Aug 6, 7:02 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Aug 6, 7:20 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| Aug 7, 1:03 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 117 min |
| Aug 7, 1:08 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 112 min |
| Aug 7, 1:13 PM MDT | Special Weather Statement | ABQ | San Miguel | 32 min |
| Aug 7, 1:29 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 46 min |
| Aug 7, 1:31 PM MDT | Special Weather Statement | ABQ | Lincoln | 29 min |
| Aug 7, 1:34 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 20 min |
| Aug 7, 2:10 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 50 min |
| Aug 7, 2:16 PM MDT | Special Weather Statement | ABQ | Lincoln | 29 min |
| Aug 7, 2:17 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Aug 7, 2:24 PM MDT | Special Weather Statement | ABQ | San Miguel | 36 min |
| Aug 7, 2:29 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 2 hr |
| Aug 7, 2:42 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| Aug 7, 2:58 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 32 min |
| Aug 7, 3:13 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 2 hr |
| Aug 7, 3:17 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 118 min |
| Aug 7, 3:40 PM MDT | Special Weather Statement | ABQ | Guadalupe | 35 min |
| Aug 7, 3:44 PM MDT | Special Weather Statement | ABQ | Guadalupe | 31 min |
| Aug 7, 4:02 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 118 min |
| Aug 7, 4:50 PM MDT | Areal Flood Advisory | ABQ | Chaves | 115 min |
| Aug 7, 4:55 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Roosevelt | 110 min |
| Aug 7, 5:16 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Lincoln, Torrance | 119 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.